Alert archive / Arizona / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 2, NWS Las Vegas, NV

July 3, 1996Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 3, 1996, 6:27 PM MST for Mohave County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1996, 6:27 PM MST (01:27 UTC)
Expired
Jul 3, 1996, 7:15 PM MST
In force
48 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Mohave County, AZ

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 1996-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 1996-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2516 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 040130
SVRLAS
AZC015-040215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
627 PM PDT (627 PM MST) WED JUL 3 1996

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM MST FOR PEOPLE IN THE
FOLLOWING LOCATIONS...

IN NORTHWEST ARIZONA

  ...EXTREME SOUTHEASTERN MOHAVE COUNTY

AT 628 PM...LAS VEGAS RADAR DETECTED A SEVERE THUNDERSTORM OVER
U.S. HIGHWAY 93...20 MILES SOUTHEAST OF WIKIEUP IN EXTREME
SOUTHEAST MOHAVE COUNTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 57 MPH
...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

DUE TO THE RUGGED TERRAIN IN THE REGION BE AWARE OF THE DANGER OF
LOCAL FLOODING CAUSED BY THUNDERSTORM RAINS.
 
PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:40 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 3, 2:40 PM MST, 3 hours 47 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT WED JUL 3 1996

BUSY MONITORING TSRM DVLPMT ACRS FSCT RGN.  KESX RADAR SHOWED
ACTIVITY FOCUSED ACRS ERN MOHAVE COUNTY ARIZONA AND ACRS LINCOLN AND
ERN NYE COUNTIES IN NEVADA.  ACTIVITY ACRS EXTREME SRN NEVADA
EVIDENTLY UNABLE TO GET GOING BECAUSE OF A CAP AT 22000 FT SHOWN ON
THIS MORNINGS DRA SOUNDING AND A LITTLE DRYING OCCURING AT MID AND
UPPER LVLS SHOWN ON WATER VAPOR LOOP THIS AFTERNOON.  MONSOONAL FLO
TO CONT ACRS FSCT RGN THRU THE UPCOMING WEEKEND PER SHORT AND EXNTD
PROGS.  UPR RDG TO RMN DOMINATE WX FEATURE WITH UPR TROF ACRS PAC NW
ONLY ABLE TO DRY THINGS OUT AS FAR S AS NW lNEVADA FRI.  WL CONT WITH
A BROAD BRUSH WDLY SCT/SCT AFTERNOON AND EVE TSRM APPROACH TO FSCT
THRU THE UPCOMING WEEKEND.  LAS 1111.  MATUSIEWICZ

In the hours before

Special weather statement, Jul 3, 1:09 PM MST, 5 hours 18 minutes before
AZZ003-032130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
105 PM MST WED JUL 3 1996

...THUNDERSTORMS HAVE DEVELOPED IN MOHAVE IN ARIZONA...

AT 100 PM MST...WEATHER SERVICE DOPPLER RADAR AND SATELLITE DATA SHOWED
AN AREA OF THUNDERSTORMS OVER MOHAVE COUNTY.  THESE STORMS ARE EXPECTED
TO MOVE VERY LITTLE.  THE STORMS WERE LOCATED FROM NEAR KINGMAN
NORTHWARD TO NEAR POVERTY MOUNTAIN...ABOUT 30 MILES SOUTH OF ST. GEORGE
UTAH...THEN NORTHEASTWARD TO ABOUT 20 MILES SOUTH OF PIPE SPRINGS
NATIONAL MONUMENT.  ACCOMPANYING THIS AREA OF STORMS ARE VERY GUSTY
WINDS WHICH MAY PRODUCE BLOWING DUST AND REDUCED VISIBILITIES AS WELL
AS BRIEF HEAVY RAIN AND DANGEROUS LIGHTNING.

PERSONS OUTDOORS IN NORTHERN MOHAVE COUNTY SHOULD BE PREPARED TO TAKE
SHELTER AS STORMS APPROACH.  MOTORISTS SHOULD BE PREPARED TO SLOW DOWN
IN AREAS OF BLOWING DUST.  STAY TUNED TO NOAA WEATHER RADIO OR LOCAL
MEDIA SOURCES FOR FURTHER UPDATES.

EWC
Special weather statement, Jul 3, 3:54 PM MST, 2 hours 33 minutes before
AZZ001-003-040045-

SPECIAL WEATHER STATEMENT...UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
353 PM MST WED JUL 3 1996

...STRONG THUNDERSTORM LOCATED OVER NORTHWEST ARIZONA...

AT 345 PM...LAS VEGAS WEATHER RADAR DETECTED A STRONG THUNDERSTORM
OVER THE LOWER GRANITE GORGE OF THE GRAND CANYON WITHIN THE
HUALAPAI INDIAN RESERVATION.  THE STORM HAS BEEN REDEVELOPING
TOWARD THE NORTHWEST.

OTHER WIDELY SCATTERED THUNDERSTORMS WERE ALSO INDICATED OVER THE
ARIZONA STRIP.

AN AUTOMATED OBSERVATION SITE AT COLORADO CITY REPORTED WIND GUSTS
BETWEEN 40 AND 45 MPH EARLIER STORMS.

RADAR INDICATED THAT THE THUNDERSTORMS ARE CAPABLE OF PRODUCING
STRONG...GUSTY WINDS TO NEAR 50 MPH...SMALL HAIL AND *LOCALLY HEAVY
RAIN.  THERE IS ALSO A CHANCE OF RESTRICTED VISIBILITY...PERHAPS TO
ONLY A FEW FEET...IN BLOWING DUST.

PIERCE
Special weather statement, Jul 3, 5:38 PM MST, 49 minutes before
AZZ003-040130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
530 PM PDT (530 PM MST) WED JUL 3 1996

...STRONG THUNDERSTORMS LOCATED OVER NORTHWEST ARIZONA...

AT 515 PM...LAS VEGAS WEATHER RADAR SHOWED STRONG THUNDERSTORMS LOCATED
JUST EAST OF MEADVIEW...SOUTHWARD TO JUST EAST OF KINGMAN.  AT 520 PM
THE DOLAN SPRINGS FIRE DEPARTMENT REPORTED WIND GUSTS TO 50 MPH.

OUTFLOW WINDS FROM THESE STORMS CAN REDUCE VISIBILITY TO NEAR
ZERO ALONG HIGHWAY 93.  BRIEF MODERATE RAIN CAN BE EXPECTED ALONG
WITH DANGEROUS LIGHTNING.

THESE STORMS WILL MOVE INTO THE LAKE MOHAVE AND LAKE MEAD AREAS.
BOATERS SHOULD MONITER THE WEATHER AND TAKE ACTION TO MOVE OFF THE LAKE
OR INTO COVESl IF THREATNING WEATHER APPROACHES.

HIGH, GUSTY WINDS MAY MAKE TRAVEL DIFFICULT...ESPECIALLY
IF YOU ARE DRIVING A HIGH PROFILE VEHICLE...USE CAUTION
IF DRIVING THROUGH MOUNTAINS OR VALLEYS...STRONG CROSSWINDS
CAN BE EXPECTED.

EWC
Special weather statement, Jul 3, 6:10 PM MST, 17 minutes before
AZZ003-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
608 PM PDT (608 PM MST) WED JUL 3 1996

...STRONG THUNDERSTORM OVER EXTREME SOUTHEAST MOHAVE COUNTY...

AT 603 PM MST...LAS VEGAS DOPPLER RADAR DETECTED A STRONG
THUNDERSTORM 15 MILES SOUTHEAST OF WIKIEUP...ALONG U.S. HIGHWAY 93.

AROUND 600 PM MST...A WEATHER SPOTTER IN WIKIEUP ESTIMATED WIND
SPEEDS BETWEEN 40 AND 50 MPH.

THIS STORM IS CAPABLE OF PRODUCING STRONG...GUSTY WINDS TO 50
MPH...SMALL HAIL AND BRIEF MODERATE RAIN.

MOTORISTS TRAVELING ALONG HIGHWAY 93 ARE ALSO REMINDED THAT THERE
IS A CHANCE OF RESTRICTED VISIBILITY...PERHAPS TO ONLY A FEW
FEET...IN BLOWING DUST.

PIERCE

Nearby

Severe Thunderstorm Warnings in Arizona, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.